Monday Pharmaceutical Mystery: October 28
What is causing this patient to lose her sense of smell?
JS is a 61-year-old regular patient at your pharmacy. She calls and asks to speak to the pharmacist.
JS tells you that lately she cannot smell anything, and she wonders if it could be due to her new blood pressure medication. She recently began taking enalapril 10 mg po daily.
Mystery: Could this patient’s loss of smell be caused by enalapril?
Solution: Enalapril can cause anosmia (loss of smell), as well as taste alteration.1 Many prescription or over the counter medications can affect a patient’s sense of smell or taste. How does this occur?
The medication may directly affect taste receptors, change the way the taste buds send and receive nerve impulses, or change the amount/chemical composition of saliva.2
JS should be advised to consult her prescriber. Although the prescriber may change the medication, JS should also be evaluated for other potential causes of anosmia. Around age 60 years, many people gradually lose their sense of smell/taste. Smell and taste can also be affected by nasal obstruction or inflammation due to allergies, smoke, sinus infection, or polyps. Other conditions that can affect the smell and taste are: diabetes, liver disease, kidney disease, Alzheimer disease, and Parkinson disease.2
- Enalapril package insert.https://www.accessdata.fda.gov/drugsatfda_docs/label/2012/018998s076lbl.pdf Accessed October 24, 2019.
- Harvard Medical School https://www.health.harvard.edu/newsletter_article/ask_the_doctor_is_my_blood_pressure_medicine_changing_my_ability_to_taste Accessed October 24, 2019.